Alert archive / Arizona / Red Flag Warnings in 2014
Red Flag Warning 20, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 21, 2014, 3:26 PM MST for 6 counties in Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2014, 3:26 PM MST (22:26 UTC)
- Expired
- May 21, 2014, 7:40 PM MST
- In force
- 4 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3916 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
601 WWUS85 KTWC 212226 RFWTWC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 326 PM MST WED MAY 21 2014 AZZ150>152-220300- /O.NEW.KTWC.FW.W.0020.140521T2226Z-140522T0300Z/ ARIZONA FIRE WEATHER ZONE 150 WESTERN PIMA COUNTY-SOUTH CENTRAL PINAL COUNTY- TOHONO OODHAM NATION-TDC-ARIZONA FIRE WEATHER ZONE 151 EASTERN PIMA COUNTY-SOUTHEASTERN PINAL COUNTY- SANTA CRUZ COUNTY-WESTERN COCHISE COUNTY- CORONADO NF-TDC-ARIZONA FIRE WEATHER ZONE 152 SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY- SOUTHERN GREENLEE COUNTY- LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC- 326 PM MST WED MAY 21 2014 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHERN GRAHAM...SOUTHERN GREENLEE...COCHISE ...SANTA CRUZ...CENTRAL AND EASTERN PIMA COUNTIES.. THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. * AFFECTED AREA...THE RED FLAG WARNING IS FOR SOUTHEAST FIRE ZONE 150 AND SOUTHERN PORTIONS OF BOTH FIRE ZONES 151 AND 152. THIS INCLUDES SOUTHERN GRAHAM...SOUTHERN GREENLEE...COCHISE...SANTA CRUZ...CENTRAL AND EASTERN PIMA COUNTIES. * TIMING...THE RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MST...WITH THE STRONGEST WINDS AND LOWEST HUMIDITIES EXPECTED BETWEEN 3 AND 6 PM MST. * 20-FOOT WINDS...SOUTHWEST 20 TO 25 MPH WINDS WITH GUSTS TO 40 MPH. * RELATIVE HUMIDITY...5 TO 10 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
1 follow-up statement
373 WWUS85 KTWC 220240 RFWTWC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 740 PM MST WED MAY 21 2014 AZZ150>152-220345- /O.CAN.KTWC.FW.W.0020.000000T0000Z-140522T0300Z/ ARIZONA FIRE WEATHER ZONE 150 WESTERN PIMA COUNTY-SOUTH CENTRAL PINAL COUNTY- TOHONO OODHAM NATION-TDC-ARIZONA FIRE WEATHER ZONE 151 EASTERN PIMA COUNTY-SOUTHEASTERN PINAL COUNTY- SANTA CRUZ COUNTY-WESTERN COCHISE COUNTY- CORONADO NF-TDC-ARIZONA FIRE WEATHER ZONE 152 SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY- SOUTHERN GREENLEE COUNTY- LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC- 740 PM MST WED MAY 21 2014 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE RED FLAG WARNING. THE STRONG AND GUSTY WINDS THAT PROMPTED THE RED FLAG WARNING THIS AFTERNOON HAVE SIGNIFICANTLY DECREASED THIS EVENING BELOW CRITICAL THRESHOLDS. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. HOWEVER...STRONG AND GUSTY SOUTHERLY WINDS WILL RETURN TOMORROW TO LOCATIONS ACROSS SOUTH-CENTRAL AND FAR SOUTHEAST ARIZONA. THIS WILL POSSIBLY RESULT IN CRITICAL FIRE WEATHER CONDITIONS THURSDAY. $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 21, 2:02 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, May 21, 2:02 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 202 PM MST WED MAY 21 2014 .SYNOPSIS...A DEEP LOW PRESSURE SYSTEM MOVING ACROSS THE DESERT SOUTHWEST WILL GENERATE GUSTY WINDS AND A COOLING TREND THROUGH FRIDAY. THIS SYSTEM WILL ALSO BRING ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FRIDAY AND SATURDAY. && .DISCUSSION...THERE HAVE BEEN DECENT WIND GUSTS THIS AFTERNOON IN THE WAKE OF THE MID LEVEL WIND MAX THAT PASSED BY THIS MORNING. ALSO...TEMPERATURES HAVE WARMED NICELY...AIDING IN MIXING. FOR THE MOST PART THESE WINDS SHOULD DECREASE WITH SUNSET...BUT DECENT MID LEVEL GRADIENT MAY SPAWN A FEW GUSTS OVERNIGHT DOWNWIND OF HIGHER TERRAIN. THE UPPER LOW OVER NEVADA EXPECTED TO WAFT INTO SRN CALIF THUR BEFORE MOVING EAST ACROSS AZ FRI/SAT. THUS SOUTHERLY GRADIENT WILL REMAIN FAIRLY STRONG THURSDAY SO ANOTHER GUSTY AFTERNOON IS LIKELY ESPECIALLY NEAR SHOWERS. SPEAKING OF SHOWERS...THOSE CHANCES WILL BE INCREASING AS THE COOLER AIR ALOFT ASSOCIATED WITH THE UPPER LOW APPROACHES. ATMOSPHERE LOOKS TO BE UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS THU-SUN. FRIDAY AND SATURDAY STILL FIGURE TO OFFER THE BEST OVERALL COVERAGE OF CLOUD BUILDUPS...LIGHT RAIN SHOWERS AND THUNDER. THE HIGHER TERRAIN OF GRAHAM AND GREENLEE COUNTIES NE OF TUCSON ARE STILL THE MOST LIKELY TO SEE MEASURABLE PRECIPITATION...BUT AGAIN...RAIN AMOUNTS ARE NOT EXPECTED TO BE TOO SIGNIFICANT. ANY INCREASE IN MOISTURE WOULD HELP THE FIRE SITUATION...BUT LIGHTNING MAY THREATEN TO CREATE MORE STARTS. SEE FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS. ONCE THIS LOW PASSES BY...EXPECT UPPER RIDGING AND STRONG WARMING BEGINNING SUNDAY...POSSIBLY HEADING BACK TOWARD TRIPLE DIGITS BY MID WEEK. && .AVIATION...VALID THRU 23/00Z. SFC WINDS WILL DIMINISH THIS EVENING AS DAYTIME HEAT IS LOST. THAT BEING SAID...A FAIR AMOUNT OF MID LEVEL MOISTURE EXIST...EVEN THOUGH IT IS RATHER SHALLOW...WHICH COULD PRODUCE SOME VIRGA SHOWERS ACROSS THE AREA. THE MAIN AREA WILL BE ACROSS AREAS EAST OF TUCSON WHERE A MODERATE CU FIELD HAS DEVELOPED THIS AFTERNOON. GIVEN THE DRY LOW LEVEL CONDITIONS AND THE POTENTIAL FOR VIRGA SHOWERS THERE WILL BE A THREAT OF GUSTY OUTFLOW WINDS AT ALL TERMINALS THIS EVENING. THE UPPER LEVEL SYSTEM THAT HAS ADVECTED THIS MOISTURE INTO THE AREA WILL CONTINUE TO DIG SOUTHWARD OVER THE NEXT 24 HOURS AND BRING MUCH COOLER MID LEVELS. THIS WILL ALLOW FOR SOME THUNDERSTORM DEVELOPMENT AND AN INCREASED THREAT OF GUSTY OUTFLOW WINDS AOA THE TERMINALS. HOWEVER...HAVE LEFT MENTION OUT OF THE TAFS DUE TO LOW CONFIDENCE IN CONVECTIVE INITIATION. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...THE UPPER LOW PRESSURE SYSTEM CENTERED OVER SOUTHERN CALIFORNIA WILL CONTINUE TO SLOW DIG SOUTHWARD...WITH THE CENTER NEAR NORTHERN BAJA BY FRIDAY AND TRACKING THROUGH THE FORECAST AREA DURING THE WEEKEND. IN THE MEANTIME...EXPECT ANOTHER DAY OR TWO OF BREEZY WINDS...ESPECIALLY NEAR NOGALES TOMORROW. AS THE SYSTEM GETS CLOSER TO THE AREA COOLER MID LEVEL TEMPERATURES WILL ALLOW FOR ORGANIZED CONVECTION/THUNDERSTORM DEVELOPMENT. THE BASE OF THE CLOUD DECK WILL LIKELY BE ABOVE 15KFT...WITH DRY CONDITIONS BELOW. THEREFORE...THE THREAT OF GUSTY OUTFLOW WINDS WILL EXIST. IN ADDITION TO THE WINDS THERE WILL BE A THREAT OF DRY LIGHTNING GIVEN THE MORE UNSTABLE UPPER ATMOSPHERE EXPECTED STARTING TOMORROW. THIS EVENING THERE REMAINS A GOOD CAP JUST ABOVE THE CLOUD BASE WHICH WILL LIMIT LIGHTNING BUT VIRGA SHOWERS WILL BE STILL POSSIBLE...MAINLY EAST OF TUCSON. BETTER MOISTURE WILL BE IN PLACE FRIDAY AND SATURDAY...WHICH WILL CONTRIBUTE TO SOME MEASURABLE PRECIP POTENTIAL. THE MAIN AREAS WILL BE IN THE HIGHER TERRAIN NORTHEAST OF TUCSON. THOUGH...EVEN WITH THE ADDED MOISTURE THERE WILL BE A THREAT OF GUSTY OUTFLOW WINDS. BY SUNDAY THE SYSTEM WILL BE EXITING ARIZONA AND SLIDING INTO SOUTHERN COLORADO WHICH WILL ALLOW THINGS TO DRY OUT AND RETURN TO A MORE NORMAL DIURNALLY DRIVEN WINDS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && DROZD/MEADOWS VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
Nearby
Red Flag Warnings in Arizona, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.